Discussion in 'Endocrine: Thyroid, Adrenal, Diabetes' started by Daisybell, Jun 25, 2020.
What things can cause an increase in a person's 'demand' for levothyroxine???
You could pay for a finger-prick test of your thyroid hormones. Medichecks and Blue Horizon are very popular on the thyroid forums I read :
Note that some tests require only a finger-prick blood test, others need a blood sample (vacutainer kit) taken from the vein.
Nope. Not at all. We do all differ. I am also quite sensitive to dose changes - even tiny changes like going from 125mcg per day to adding in an extra 3 doses of 25 mcg over the space of a week. So instead of 875mcg spread over 7 days the dose is 950mcg over 7 days. I too tended to feel it quite quickly.
However, with time and other changes in the body I learned the hard way that this sensitivity cannot always be absolutely relied on.
The problem with guidelines and the understandable desire for doctors to comply is that while those guidelines might be fine for many, they are not for quite a few.
I, too, abandoned the NHS for a private endocrinologist. Partly because I felt he tailored treatment to me, rather than treated to guidelines but also because I got tired of having to train an new endo up every 6 months or a year. You'd just get their eyes open to some of the complexity and they'd move on.
All sorts of things.
So, assuming the optimum dose is taken in the recommended way in the morning without eating or drinking anything but water 30 mins either side of the dose (caffeinated drinks are a particular problem) -
Supplements - adding in too much iodine, developing low zinc or selenium levels (especially if you don't check when you switch to a new multivitamin or change supplements).
Increasing the amount of soya in your diet.
Starting or stopping any hormone treatment that contains oestrogen especially pills that are absorbed systemically, be it contraceptive or HRT.
Some medications that might affect absorption unless taken far apart from the T4 dose-
Any medication that affects stomach function such as antacids, or that empties the stomach very rapidly.
Medication that lowers cholesterol.
Iron & calcium supplements should also be taken well away from the T4 dose time.
Some medication info leaflets say they "may" be likely to cause an issue in untreated hypothyroidism - I think amitryptaline is one. Even when on adequate replacement T4 these just trying these drugs has often knocked my thyroid out in the past.
Some of us find we need to sometimes adjust down slightly for warm weather and once the weather turns again we need a slight increase.
Hormone imbalances, perimenopause & menopause can all cause changed demand for thyroxine. The latter two is often the onset of thyroid problems for women. My sister developed Graves within a couple of months of giving birth.
I am sure there are plenty of others. What might cause an issue for me might not affect you and vice versa.
Separate names with a comma.